Vitamin D supplements offer no great help for obese teens: Study

By on
Obese teen
Jazmine Raygoza, 18, a teen bariatric surgery patient, grimaces in the hot sun in the backyard of her home in Denver in this April 21, 2012 file photo. Jazmine weighed 219 lbs on this day. Picture taken April 21, 2012. Reuters

New research suggests dosing obese teens with vitamin D does not improve the health of their heart or reduce diabetes risk, in turn it may actually cause unintended consequences of increasing cholesterol and fat-storing triglycerides.

Researchers of the study, published in the journal Paediatric Obesity, said prior to their observation, obese teens were recommended by some doctors to take high-dose vitamin D supplementation, to reduce the progression or reverse obesity-related health problems. But the new findings show adolescents have only limited benefits in the supplements, and their cholesterol and triglycerides increased during the supplementation.

Seema Kumar, M.D., a paediatric endocrinologist in the Mayo Clinic Children's Centre, observed the effects of vitamin D supplementation in children for 10 years, and found that after three months of boosting vitamin D in the obese teens, no changes occurred in their body weight, body mass index, waistline, blood pressure or blood flow.

Obese teens are often provided with vitamin D by their parents and providers, sometimes more than 5 to 10 times the recommended daily intake, Kumar said. It is because some studies say vitamin D is linked to the blood and can improve vascular function.

But the research team was surprised that the findings show no health benefit, Kumar stated. However, she claims the study is not suggesting vitamin D supplement intake have no more positive effect, but warns that most obese teens are vitamin D-deficient.

The team plans to conduct another study with a larger population to examine the long-term effects of vitamin D supplementation on teens and children. But Kumar warns overdosing vitamin D may lead to toxicity or hypervitaminosis, a condition which can result in poor appetite, nausea, vomiting and kidney complications.

Contact the writer at feedback@ibtimes.com.au or tell us what you think below